The manufacturer of the monclonal antibody, infliximab (Remicade: Centocor), has issued a “Dear Doctor” letter to report a change in the time to onset of previously reported serious adverse events that have occurred in a clinical trial in which patients with moderately to severely active Crohn’s disease and fistulizing Crohn’s disease were re-treated with infliximab two to four years following the initial treatment.
In this clinical trial, 10 of 40 patients (25%) previously treated with infliximab presented with the following signs and symptoms 3 to 12 days following retreatment.
polyarthralgia (5/10), with 3 patients experiencing temporomandibular arthralgia
facial, hand or lip oedema (2/10)
sore throat (2/10)
In 9 of the 10 patients, these delayed adverse events were not associated with acute infusion-related adverse events.
Of the 10 patients, 6 were classified as having serious adverse events because the patients were hospitalized. All 10 patients received medication consisting of one or more of the following: corticosteroids, antihistamines or paracetamol (acetaminophen). One patient also received epinephrine (adrenaline). One patient took paracetamol but did not seek medical attention. All patients experienced either improvement or resolution of their symptoms within 1-3 days.
The adverse events appear to be related to development of an immune response to infliximab. In those patients tested, antibodies to infliximab have been observed and the levels of infliximab were lower than expected or undetectable following these events. Some investigators have reported that the duration of clinical response may be shortened in some of the patients experiencing these delayed adverse events.
Nine of the 10 patients with these delayed adverse events were initially treated with an investigational liquid formulation which is no longer in use, while one was initially treated with a lyophilized formulation of infliximab. It is not known whether the investigational liquid formulation of the product may have played a role in causing these delayed adverse reactions and this is under investigation.
Centocor is taking this opportunity to advise physicians that caution should be exercised when retreating patient with infliximab following an extended period without treatment. Patients should be advised to seek medical advice and treatment if they develop symptoms suggestive of delayed adverse events after treatment with infliximab.
Reference: “Dear Doctor” letter from Centocor dated 10 November 1998.